Heavy Rain, Alachua
- When
- June 7, 9:00 AM EST to 8:40 PM EST
- Where
- Alachua County, 1.38 mi S of Phifer
- Reported by
- Trained Spotter
- Coordinates
- 29.680, -82.370
A spotter measured 4.25 inches since 1000 am that morning.
An area of low pressure tracked along a frontal zone draped across SE GA through the day, with high moisture content and passing upper level trough energy. Waves of heavy rainfall caused localized flooding across NE FL.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An area of low pressure tracked along a frontal zone draped across SE GA through the day, with high moisture content and passing upper level trough energy. Waves of heavy rainfall caused localized flooding across NE FL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 7, 4:24 AM EST, 4 hours 36 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
524 AM EDT Wed Jun 7 2017
...HEAVY DOWNPOURS AND A FEW STRONG THUNDERSTORMS POSSIBLE THROUGH
THIS EVENING...
...COASTAL WIND SURGE EXPECTED LATE TONIGHT AND THURSDAY...
.Currently...
Early morning surface analysis depicts weak low pressure (1004
millibars) centered along the Florida panhandle coast, moving
slowly eastward. A wavy frontal boundary extends east-
northeastward from this low across the Ocmulgee/Altamaha River
basins in southeast Georgia. High pressure (1020 millibars) was
centered over the Great Lakes states in the wake of this front.
Aloft...a shortwave trough was moving slowly eastward across the
Florida panhandle, and this feature is in the process of being
absorbed by a deep-layered trough digging over the eastern third
of the nation. Convection blossomed over the northern Suwannee
Valley during the overnight hours with the approach of the
shortwave trough in the panhandle, and convection is feeding
northward along the Suwannee Valley into a meso-low type feature
that is moving northeastward through the Okefenokee Swamp. A
shield of steady rainfall has overspread the rest of inland
southeast Georgia, with multi-layered cloudiness existing
elsewhere. Temperatures and dewpoints were mostly in the 70-75
range area-wide as of 09Z.
.Near Term (Today through Thursday)...
A couple of waves of heavy downpours and embedded, potentially
strong thunderstorms are expected over our area today, as our area
remains in a deep tropical air mass ahead of the aforementioned
frontal boundary. The first round is ongoing over the Suwannee
Valley and inland southeast Georgia, and short term, high
resolution guidance indicates that a line of strengthening
convection will push eastward across the rest of northeast and
north central Florida and coastal southeast Georgia during the
early to mid morning hours. Southwesterly speed shear has
increased somewhat during the past 12 hours, with model soundings
depicting 25-35 knots of deep layered shear this morning. This
will support a marginal threat for isolated severe thunderstorm
development, with damaging wind gusts and an isolated tornado
possible within the convection moving eastward this morning. The
bigger threat continues to be heavy rainfall amounts, and with the
tropical air mass in place, we have continued the Areal Flood
Watch through this evening for portions of inland southeast
Georgia and all of northeast and north central Florida.
The digging trough over the eastern U.S. will slowly push a
frontal boundary southward through southeast Georgia this
afternoon. The 3km NAM-WRF model depicts another round of heavy
convection developing along this front this afternoon over
southeast Georgia, with activity moving slowly southeastward into
northeast and north central Florida through the evening hours.
These two rounds of convection today will likely produce another
1-3 inches of rainfall in the Flood Watch area. Clouds and
rainfall today will result in another day of below average
temperatures, although a few breaks this afternoon may boost highs
into the low to mid 80s ahead of the front, while locations behind
the front over inland southeast Georgia remain in the 70s.
Coastal southeast Georgia and portions of coastal northeast Florida
have been outlooked in a slight risk for excessive rainfall into
tonight, as cyclogenesis takes place off the southeast U.S. coast
and potentially focuses a few bands of very heavy rainfall along
our coast as low level winds become northeasterly in the wake of
the front this evening. This will be closely monitored and may
necessitate the extension of the Flood Watch into tonight. The
front will push into north central Florida by sunrise on Thursday,
and conditions will begin to dry out over inland southeast Georgia
and the Suwannee Valley during the predawn hours. Lows in these
areas should fall back to the mid to upper 60s, with lows
elsewhere around 70. Breezy conditions will develop at the Georgia
coast overnight as winds become onshore.
Our local pressure gradient will tighten rather quickly on
Thursday morning as low pressure strengthens off the southeast
U.S. coast and begins to accelerate northeastward. Breezy onshore
winds will overspread coastal northeast Florida shortly after
sunrise, which may keep a few focused rain bands in place through
the morning hours. Most inland locations north of Ocala will dry
out during the afternoon hours, but a renewal in convection will
be possible over Marion and Flagler Counties during the early
afternoon hours before activity finally pushes southward into
central Florida by late afternoon. Breezy onshore winds and plenty
of low cloud cover will keep highs in the 70s for areas along and
east of I-95 on Thursday, with lower 80 elsewhere inland and mid
80s along the I-75 corridor.
.Short Term /Thursday Night thru Friday Night/...
Thursday Night...Drier airmass will push in aloft and will
provide for mostly clear skies across SE GA and inland NE FL while
the E/NE surface flow over the Atlc will still provide partly
cloudy skies and some shower/isolated storm activity over the
coastal waters that may brush the St Johns/Flagler County coast
during the overnight hours. Below Min Temps continue over the
inland areas with lows in the lower/middle 60s inland SE GA and
middle/upper 60s across inland NE FL and the onshore flow will
keep the coast in the lower 70s.
Friday...Drier W/SW steering flow aloft will override moist E/NE
surface flow and enough deep layer moisture will exist across NE
FL for scattered showers and storms mainly during the afternoon
hours that will be a combination of isentropic lift and Atlc Coast
Sea Breeze front pushing inland. Max Temps ranging from the lower
80s at the coast to the middle 80s along the I-95 corridor to
upper 80s/near 90 well inland NE FL/inland SE GA.
Friday Night...Surface flow becomes SE and weakens and diurnal
shower/storm activity fades quickly in the evening leaving mainly
dry conditions over inland areas but onshore flow will allow for
lingering widely scattered showers along the coast and more
activity over the coastal waters. Skies overall partly cloudy
inland and mostly cloudy along the coast. A bit milder overnight
with min temps in the upper 60s inland and lower/middle 70s along
the coast.
.Long Term /Saturday-Tuesday/...
Sat...Weak pressure pattern will settle over the region and will
allow for sea breezes to dominate and with some lingering moisture
across NE FL still expect possible scattered showers/storms
during the afternoon/evening hours while SE GA will be limited to
widely scattered showers/storms with the drier airmass aloft
there. Temps to return closer to normal values with highs near 90
over inland areas and mid/upper 80s at the coast.
Sun/Mon...Long range models still have high pressure at the
surface and aloft building in from the East over the Bahamas and
South FL and lifting northward up the peninsula and this will lift
the old frontal boundary and tropical moisture back into the NE
FL/SE GA region. This will raise precip coverage with
scattered/numerous showers/storms mainly during the
afternoon/evening hours with sea breeze activity still the
dominate mode of convection each day. Highs will still be close to
normal with highs in the upper 80s/near 90 inland and mid/upper
80s along the coast.
Tue...High pressure ridge will push northward all the way into
south GA/SC coast and this will lead to a deeper and continued
moist SE flow across the area with continued scattered to numerous
showers/storms during the afternoon/evening hours. Locally heavy
rainfall will continue to be the main threat in storm activity
through the entire long term period. Temps will remain near normal
with highs upper 80s/near 90 inland and lower 70s for lows.
&&
.Aviation...
Showers and embedded thunderstorms will overspread the regional
terminals this morning. Mostly MVFR ceilings will precede this
activity through sunrise. We included tempo groups at each
terminal this morning for brief reductions in visibility and
ceilings to the IFR category as this activity moves northeastward
across the region, with wind gusts up to 25 knots possible. A cold
front will cross the SSI terminal in the 16Z-18Z time frame, with
surface winds shifting from southwesterly to northerly and then
northeasterly late this afternoon, with speeds around 15 knots
outside of thunderstorm activity. Another round of heavy showers
and thunderstorms is expected along and ahead of this cold front
this afternoon and into the evening hours, with brief periods of
IFR conditions possible at the regional terminals. Prevailing MVFR
ceilings are expected for much of the day and tonight. The
north/northeasterly wind shift is expected to arrive at the Duval
County terminals around 00Z.
&&
.Marine...
A cold front will push southward into the Georgia waters this
afternoon, and will continue moving slowly southward through the
northeast Florida waters tonight and early Thursday morning. A
surge of northeasterly winds will follow this frontal passage as
low pressure develops off the southeast U.S. coast and accelerates
northeastward on Thursday. Weak high pressure will be centered
over the southeastern states on Friday morning, and this feature
will progress eastward off the Carolina coast by Friday afternoon.
This weather pattern will allow the frontal boundary situated over
the Florida peninsula on Friday to return northward as a warm
front this weekend, reaching our coastal waters by Sunday.
Small Craft will need to Exercise Caution today as southwesterly
winds increase to 15-20 knots in advance of the approaching cold
front from the north. Winds may approach 20 knots during the
morning hours over the offshore waters adjacent to northeast
Florida, but there will probably not be a sustained duration of
these speeds, so we will not issue a Small Craft Advisory at this
time. A few waves of heavy showers and potentially gusty
thunderstorms are expected today. Northerly winds will overspread
the Georgia waters this evening in the wake of the front, with
winds becoming mostly westerly this evening along the front, and
then shifting briefly to northwesterly during the overnight hours.
Wind speeds will mostly remain in the caution range of 15-20 knots
through midnight, with a surge in northeasterly winds arriving
during the predawn hours over the southeast Georgia waters. Seas
over the offshore Georgia waters will likely remain in caution
levels of 4-6 feet through sunrise on Thursday.
The northeasterly wind surge will quickly overtake the Florida
waters on Thursday morning, with SCA conditions expected in the
offshore waters north of St. Augustine, and SCEC conditions
elsewhere. A Small Craft Advisory will likely be required for all
of the Georgia waters on Thursday, with seas in the offshore
waters peaking in the 6-8 foot range. Our local pressure gradient
will then begin to gradually loosen on Thursday evening, with
speeds and seas likely at SCEC levels overnight, and then falling
below headline criteria on Friday throughout our waters. Onshore
winds will prevail through Saturday, and will then turn more
southerly by Saturday evening as a warm front approaches from the
south.
Rip Currents: Low risk expected today due to mostly offshore winds
and low surf heights. A surge of northeasterly winds will
overspread area beaches on Thursday, resulting in a high risk of
rip currents. Onshore winds will prevail through Saturday, keeping
an elevated threat in place into the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 79 65 82 62 / 80 60 30 0
SSI 80 69 77 69 / 90 80 50 10
JAX 83 70 80 66 / 80 80 50 10
SGJ 83 71 78 70 / 70 70 70 20
GNV 84 70 84 66 / 80 80 40 10
OCF 82 72 86 68 / 80 70 50 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through this evening for Alachua-Baker-Bradford-Clay-
Coastal Duval-Coastal Nassau-Columbia-Flagler-Gilchrist-
Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-St. Johns-
Suwannee-Union.
GA...Flood Watch through this evening for Charlton-Clinch-Echols-Ware.
AM...None.
&&
Nelson/HessHazardous Weather Outlook National Weather Service Jacksonville FL 611 AM EDT Wed Jun 7 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-081015- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 611 AM EDT Wed Jun 7 2017 ...FLOOD WATCH FOR PORTIONS OF INLAND SOUTHEAST GEORGIA AND ALL OF NORTHEAST AND NORTH CENTRAL FLORIDA THROUGH THIS EVENING... ...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING... ...SMALL CRAFT ADVISORY CONDITIONS OVER THE GEORGIA WATERS AND PORTIONS OF THE OFFSHORE NORTHEAST FLORIDA WATERS ON THURSDAY... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Several rounds of heavy downpours and embedded thunderstorms will impact our region through tonight. Activity this morning will move northeastward from the Gulf of Mexico over our region, with a marginal risk for a few embedded thunderstorms to become strong to possibly severe. Damaging wind gusts and an isolated tornado are possible if any thunderstorms reach severe limits. The primary threat today and tonight with be very heavy rainfall, with additional rainfall amounts of 1 to 3 inches possible over portions of inland southeast Georgia and throughout much of northeast and north central Florida through tonight. A Flood Watch has been issued for these areas, with urban and coastal areas being most prone for flooding concerns. Higher rainfall amounts will be possible where heavy downpours develop and train over the same locations repeatedly. This scenario may unfold over coastal southeast Georgia and portions of coastal northeast Florida tonight as onshore winds develop in the wake of a cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Low pressure will strengthen off the southeast U.S. coast and will accelerate northeastward on Thursday. Northeasterly winds will quickly strengthen over the coastal waters from north to south on Thursday morning. Small Craft Advisory conditions are likely by early Thursday morning over the Georgia coastal waters, with these strong northeast winds likely spreading into portions of the offshore waters adjacent to northeast Florida by the late morning hours. Winds and seas will gradually decrease beginning on Thursday night. Breezy onshore winds and building surf will likely create a high risk for rip currents at area beaches on Thursday. Onshore winds will keep an elevated threat for rip currents into the weekend. Scattered thunderstorms will be possible across north central Florida on Thursday and Friday afternoon and evening. Widely scattered mainly afternoon and evening thunderstorms are expected on Saturday, with scattered to numerous thunderstorms from Sunday through Tuesday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are asked to self activate if warnings are issued. We encourage spotters to report rainfall amounts in excess of 2 inches. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax. Nelson
Special Weather Statement National Weather Service Jacksonville FL 429 AM EDT WED JUN 7 2017 FLZ022-023-070915- Columbia FL-Baker FL- 429 AM EDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER AND CENTRAL COLUMBIA COUNTIES UNTIL 515 AM EDT... At 428 AM EDT, Doppler radar was tracking a strong thunderstorm over Five Points, or over Lake City, moving northeast at 15 mph. Wind gusts of 45 to 55 mph can be expected along with possible minor damage. Doppler radar has indicated weak rotation within this storm. Tornadoes may develop with little or no advanced warning. Locations impacted include... Lake City, Sanderson, Five Points, Watertown, Winfield and Olustee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3009 8268 3026 8276 3047 8234 3022 8222 TIME...MOT...LOC 0828Z 246DEG 14KT 3021 8265 HESS
Special Weather Statement
National Weather Service Jacksonville FL
447 AM EDT WED JUN 7 2017
FLZ021-022-030-035-036-070930-
Columbia FL-Union FL-Suwannee FL-Alachua FL-Gilchrist FL-
447 AM EDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILCHRIST...NORTHWESTERN
ALACHUA...SOUTHWESTERN UNION...SOUTHEASTERN SUWANNEE AND SOUTHWESTERN
COLUMBIA COUNTIES UNTIL 530 AM EDT...
At 446 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Ichetucknee Spring, moving northeast at 20 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Bell, Ichetucknee Spring, Columbia, Fort White, Upland Pines,
Providence and Hildreth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2993 8292 3016 8260 2993 8244 2975 8286
2982 8291 2983 8289 2988 8287 2989 8288
2989 8289 2990 8290 2989 8291 2989 8292
2990 8291 2992 8293
TIME...MOT...LOC 0846Z 238DEG 19KT 2987 8285
HESSSpecial Weather Statement National Weather Service Jacksonville FL 452 AM EDT WED JUN 7 2017 FLZ020>022-070930- Columbia FL-Hamilton FL-Suwannee FL- 452 AM EDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUWANNEE... NORTHWESTERN COLUMBIA AND EASTERN HAMILTON COUNTIES UNTIL 530 AM EDT... At 451 AM EDT, Doppler radar was tracking a strong thunderstorm near Jasper, moving east at 20 mph. Wind gusts of 45 to 55 mph can be expected along with possible minor damage. Doppler radar has indicated weak rotation within this storm. Tornadoes may develop with little or no advanced warning. Locations impacted include... Jasper, White Springs, Suwannee Springs and Belmont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3035 8309 3053 8310 3059 8263 3032 8262 TIME...MOT...LOC 0851Z 268DEG 19KT 3045 8301 HESS
Special Weather Statement
National Weather Service Jacksonville FL
501 AM EDT WED JUN 7 2017
GAZ150-163-164-070945-
Ware GA-Clinch GA-Charlton GA-
501 AM EDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARE...SOUTHEASTERN
CLINCH AND CENTRAL CHARLTON COUNTIES UNTIL 545 AM EDT...
At 501 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fargo, moving east at 30 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Folkston, Fargo, Stephen Foster State Park and Homeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3102 8199 3077 8198 3079 8200 3079 8202
3076 8201 3075 8204 3073 8205 3071 8204
3068 8205 3066 8205 3061 8203 3060 8201
3057 8201 3059 8257 3088 8257
TIME...MOT...LOC 0901Z 263DEG 27KT 3074 8249
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
502 AM EDT WED JUN 7 2017
FLZ040-070945-
Marion FL-
502 AM EDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION COUNTY UNTIL 545
AM EDT...
At 502 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rainbow Lakes Estates, moving northeast at 30 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Rainbow Lakes Estates, Sparr, Anthony, Dunnellon, Reddick,
Flemington, Lowell and Romeo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2902 8240 2902 8242 2905 8247 2905 8249
2904 8250 2904 8253 2921 8254 2922 8240
2948 8240 2948 8236 2933 8206 2901 8239
TIME...MOT...LOC 0902Z 218DEG 25KT 2911 8258
HESSSpecial Weather Statement
National Weather Service Jacksonville FL
838 AM EDT WED JUN 7 2017
FLZ025-033-125-071330-
Inland Duval FL-St. Johns FL-Coastal Duval FL-
838 AM EDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 930 AM EDT...
At 838 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mandarin, moving northeast at 30 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Mandarin, Unf, Ponte Vedra Beach, Fruit Cove, Neptune Beach, Palm
Valley, Sawgrass, Baymeadows, Bayard and San Pablo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3011 8163 3016 8167 3040 8137 3025 8135
3015 8131
TIME...MOT...LOC 1238Z 234DEG 24KT 3015 8161
SHULERThe national radar mosaic for the moment the first event began.
3 heavy rain, 2 flood. Local standard time, as filed.
A spotter measured 4.25 inches since 1000 am that morning.
Parts of A1A were underwater but still passable near North 7th Street.
A spotter in Belleview measured 4.5 inches in 13 hours.
Apartments were flooded with rain water. Residents received aid from the Red Cross. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.
Storm drains were blocked and flooding was occurring across the area. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706208, 706209, 706210, 706206, 706207.